February 2008

 

GLAUCOMA

 

Duct obstruction: a side effect?


by Matt Young EyeWorld Contributing Editor

   

Study finds possible link between timolol and nasolacrimal duct obstruction

Some glaucoma patients are well controlled on timolol (various manufacturers), but could heavy use of the drops could cause another disturbing problem? New research, published in the American Journal of Ophthalmology in October 2007, finds a link between timolol and nasolacrimal duct obstruction.

“Chronic use of timolol-containing topical glaucoma therapy preparations in glaucoma patients is associated with an increased risk for the development of nasolacrimal duct obstruction,” wrote lead study author Nir Seider, M.D., Alberto Moscona, Department of Ophthalmology, Rambam Medical Center, Haifa, Israel. “To the best of our knowledge, a direct relationship between these two pathologic conditions has not been reported previously in the English literature.”

Fair connection

Researchers looked at 209 eyes (178 patients) with primary acquired nasolacrimal duct obstruction (PANDO). Notably, 142 eyes were female (67.9%).

A control group was composed of 183 eyes (183 patients) that underwent cataract surgery during the same period of time. Dr. Seider analyzed the prevalence of primary open-angle glaucoma (POAG) in the PANDO group versus the control group, as well as the effect of topical glaucoma on the prevalence of PANDO. Indeed, the prevalence of POAG in the PANDO group was significantly higher (23%) than that in the control group. The POAG also existed for a longer period of time in the PANDO group (14.10 years compared to 9.55 years in the control group). Bilateral NLDO also was more common in glaucoma patients of the PANDO group (38.23%) compared to patients who did not have glaucoma in the same group (11.80%). Further, many more patients were treated with timolol specifically in the PANDO group (69%) than in the control group (18%). Meanwhile, there wasn’t a statistically significant difference between the PANDO group and control groups in terms of other medications used, including Cosopt (timolol–dorzolamide, Merck, Whitehouse Station, N.J.), dorzolamide, brimonidine, pilocarpine, and prostaglandin analogs.

Eliminating red herrings

The researchers noted an interesting connection between females and PANDO, which has been demonstrated by previous research.

Apparently, women have an anatomically narrower nasolacrimal duct compared to men, which makes them more susceptible to PANDO. Further, estrogen appears to play a role in PANDO. Dr. Seider noted that “oophorectomies carried out on most patients in [a previous] series induced iatrogenic early menopause and low estrogen levels, which caused peak incidence of dacryostenosis 15 years later by way of a drying effect of lacrimal mucosa that led to lacrimal passage obstruction.”

Meanwhile, estrogen has also shown up in literature about primary open-angle glaucoma. “Two large epidemiologic studies, reported a higher risk for POAG with early menopause,” Dr. Seider wrote. “Based on these reports, a common epidemiologic factor, low estrogen levels, may be considered a common risk factor that explains the association between NLDO [nasolacrimal duct obstruction] and POAG in our study.”

But is the link between NLDO and POAG a true one? Based on further research, the true link may be between NLDO and timolol. “In an attempt to identify the actual factor related to NLDO, we recalculated the significance of association between NLDO and glaucoma controlling for topical timolol-containing preparations use,” Dr. Seider wrote. “When controlling for topical timolol treatment, the association between glaucoma and NLDO no longer existed. This clearly identifies treatment by timolol rather than the existence of glaucoma as the true reason for higher prevalence of NLDO in glaucoma patients.”

Specifically, years of exposure to timolol and daily drop usage amount were found to be risk factors for PANDO. “Our results support the existence of causative relation between topical timolol use in glaucoma and NLDO evolution,” Dr. Seider wrote. “This association is probably the result of the effect of timolol on the distal excretory lacrimal mucosa. We suggest that the possibility of timolol-associated NLDO should be taken into consideration in the decision to prescribe topical glaucoma therapy for the glaucoma patient.”

Problematic or not?

Dr. Seider suggested PANDO is no small matter to be ignored despite the importance of drops for glaucoma patients. “NLDO is not a negligible complication, taking into account its serious infectious hazards … its negative effect on patients’ quality of life … and the morbidity associated with dacryocystorhinostomy surgery to treat this condition,” Dr. Seider said. But Ike K. Ahmed, M.D., assistant professor, University of Toronto, and clinical assistant professor, University of Utah, Salt Lake City, said anybody on topical medications for a long period of time is at risk for ocular surface abnormalities including punctual closure. “Some of the older glaucoma drugs brings more of a risk of this,” Dr. Ahmed said. “I don’t see [NLDO] commonly though.”

Even so, Dr. Ahmed said if a glaucoma patient was well controlled on timolol but was experiencing NLDO, he would likely switch them to another drop. “I would want to deal with it,” Dr. Ahmed said. “It also could be dealt with with a minor office procedure to open up the punctum that is blocked.”

Editors’ note: Dr. Seider has no financial interests related to this study. Dr. Ahmed has no financial interests related to his comments.

Contact Information

Ahmed: 905-820-3937, ike.ahmed@utoronto.ca

Seider: zayder@netvision.net.il

Duct obstruction: a side effect? Duct obstruction: a side effect?
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-26T13:36:19Z
True, 2